Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 293, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 4:17 PM CDT for 4 counties in Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 28, 2011, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS53 KGLD 282117 SVRGLD KSC063-109-179-193-282215- /O.NEW.KGLD.SV.W.0293.110828T2117Z-110828T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 417 PM CDT SUN AUG 28 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 515 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAKLEY...AND WAS MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ANGELUS...GRINNELL AND GOVE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 75 AND 90. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 139 AND 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. && LAT...LON 3900 10036 3877 10058 3896 10087 3928 10079 TIME...MOT...LOC 2117Z 319DEG 9KT 3915 10079 WIND...HAIL 60MPH 1.00IN $$ BULLER
1 follow-up statement
703 WWUS53 KGLD 282145 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT SUN AUG 28 2011 KSC063-109-179-193-282155- /O.CAN.KGLD.SV.W.0293.000000T0000Z-110828T2215Z/ THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS- 445 PM CDT SUN AUG 28 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3900 10036 3877 10058 3896 10087 3928 10079 TIME...MOT...LOC 2145Z 319DEG 9KT 3910 10073 $$ BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 28, 3:40 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT SUN AUG 28 2011 .DISCUSSION... 200 PM MDT SUN AUG 28 2011 AN UPPER LEVEL DISTURBANCE CURRENTLY PRODUCING SHOWERS AND THUNDERSTORMS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL MOVE INTO THE TRI-STATE AREA TONIGHT BRINGING A GOOD CHANCE OF PRECIPITATION TO AREAS GENERALLY ALONG AND NORTH OF THE INTERSTATE. ANOTHER DISTURBANCE MOVES THROUGH DURING THE AFTERNOON AND EARLY EVENING WITH DRIER AIR MOVING IN FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. PRECIPITABLE WATER VALUES ARE RATHER HIGH AND 0-6KM WINDS ARE VERY LIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE. WITH THE EXPECTED CLOUD COVER/COOLER 850 TEMPERATURES AND EAST TO NORTHEAST WINDS MONDAYS HIGH TEMPERATURES SHOULD RETURN BACK AND/OR SLIGHTLY BELOW NORMAL WITH READINGS IN THE LOW TO MID 80S...MAY SEE 90 TOWARD TRIBUNE WHERE CLOUDS MAY BE LESS THEN FURTHER NORTH. IF THE CLOUDS ARE THICKER THEN CURRENTLY EXPECTED CURRENT ADVERTISED NUMBERS MAY BE ABOUT 3F TOO WARM. FOR TUESDAY THROUGH THURSDAY UPPER HIGH SLIDES INTO THE SOUTHERN PLAINS AND UPPER FLOW SLOWLY BACKS TO THE SOUTHWEST AS AN UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. ALTHOUGH ISOLATED AFTERNOON/EARLY EVENING THUNDERSTORMS ARE POSSIBLE THE BIGGER WEATHER STORY WILL BE THE HEAT. AFTERNOON HIGHS WILL BE WELL INTO THE 90S WITH A FEW 100S POSSIBLE...MAINLY ON WEDNESDAY AND MORE PROBABLE ON THURSDAY. FRIDAY-SUNDAY...UPPER FLOW SHIFTS TO THE NORTHWEST ALLOWING COOLER AIR TO MOVE INTO THE AREA. HIGHS IN THE 80S GENERALLY EXPECTED WITH OVERNIGHT LOWS IN THE 50S AND 60S. && .AVIATION... 1125 AM MDT SUN AUG 28 2011 FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 28, 4:05 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SUN AUG 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SUN AUG 28 2011 /405 PM CDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE THROUGH TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Aug 28, 2:45 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011
KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069
FOLTZLocal storm report, Aug 28, 3:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST COLBY 39.39N 101.05W
08/28/2011 M61 MPH THOMAS KS AWOS
MEASURED AT THE COLBY AIRPORT
&&
BASLocal storm report, Aug 28, 3:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST COLBY 39.39N 101.05W
08/28/2011 M72 MPH THOMAS KS AWOS
MEASURED AT COLBY AIRPORT
&&
BASLocal storm report, Aug 28, 3:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
08/28/2011 M74 MPH THOMAS KS MESONET
&&
BASLocal storm report, Aug 28, 3:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL GEM 39.43N 100.90W
08/28/2011 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
BASLocal storm report, Aug 28, 3:46 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND GST GEM 39.43N 100.90W
08/28/2011 E60 MPH THOMAS KS TRAINED SPOTTER
NICKEL SIZE HAIL ALSO FALLING AT REPORT
&&
BASThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:45 PM CDT | Special Weather Statement | GLD | Sheridan | 30 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 48 min |
| Aug 28, 3:03 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 42 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 61 min |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.